Q:

6/29/2012
I just saw an 8 yo caucasian male with a history of multiple antibiotic allergies. At 4 yrs of age he had diffuse hives on the 10th day of his very first course of Augmentin (dx = pneumonia). At 5 yrs of age he had a non-specific rash towards the end of a course of Ceprozil (dx = sinusitis/OM). Last month he was diagnosed with Strep pharyngitis and tx'ed initially with Azithromycin, but developed diffuse urticarial rash after the 4th dose. A repeat strep culture was still positive, so was started on Clindamycin - on the 10th day developed a very pruritic papular rash on his arms/trunk. Strep was still positive so is currently being tx'd with Rifampin (day #6/10)- no adverse reaction thus far. He has no other history of atopy, non-antibiotic drug reactions or other medical problems. The courses above are the only times he has been given antibiotics. He does have a family history of penicillin allergy on both mom & dad's side.

His history sounds consistent with Multiple Drug Allergy Syndrome, which I was unable to find a whole lot of literature on. My question is, in an 8 year old child, would you bother proceeding with PCN skin testing to confirm/deny the PCN allergy? Would you try to skin test with non-irritating concentrations of either ceprozil or a cephalosporin with a different R chain (as ceprozil shares the R1 group side chain with amoxicillin)? I believe the literature stated that patients with multiple drug allergy syndrome often are negative during skin testing, as there reactions are pseudo-allergic. In this case, if the PCN skin test or cephalosporin skin test were negative, would you proceed with an oral drug challenge? If a specific antibiotic was required for a serious infection, would desensitization be effective ... if this is a pseudoallergic reaction? How would you proceed with this patient, as he is 8 yrs old and will likely need antibiotics at some point in the future? How would you advise mom/his pediatrician?

A:

Thank you for your inquiry.

We all see patients with "multiple antibiotic sensitivity" on a fairly regular basis, and unfortunately, this problem is always a conundrum. There is no consensus, evidence-based standard approach. However, there are several articles which are very helpful in dealing with these patients. These are:

Caubet JC and Eigenmann PA. Managing possible antibiotic allergy in children. Current Opinion Infect Dis 2012; 25(3):279-285.

McLean-Tooke A, et al. Practical management of antibiotic allergy in adults. J Clin Pathol 2011; 64(3):192-199.

Thong BY. Update on the management of antibiotic allergy. Allergy, Asthma, and Immunology Research 2010; 2(2):77-86.

Finally, there is an excellent review of general management principles in patients with drug allergies in general written by Dr. Franklin Adkinson appearing in the 7th Edition of Middleton's Allergy: Principles and Practice.

The philosophies and principles outlined in these articles are those which could be applied to the approach to your patient, and the ones which I will use to try and answer your inquiries.

In addition, in regards to skin testing, there are two articles that give you appropriate skin test concentrations should you wish to pursue this strategy. These are:

Nonirritating intradermal skin test concentrations to commonly prescribed antibiotics. Journal of Allergy and Clinical Immunology 2003; 112(3):629-630.

Irritant skin test reactions to common vaccines. Journal of Allergy and Clinical Immunology 2007; 120(2):478-481.

With this prologue in mind, I will try and answer your specific questions, again emphasizing that the only management approach that we can use in patients such as you described is one based upon clinical judgment since there is no consensus or evidence-based accepted approach for specific management of this type of "multiple antibiotic allergy."

First of all, as I am sure you are aware, skin testing would be of value only in instances where the clinical manifestation might be due to an IgE-mediated mechanism. In your particular case, that would apply to the urticarial reactions seen after Augmentin administration, and possibly to the reaction seen with Zithromax. Thus, if one pursues skin testing, it would only be helpful with these two drugs. I would therefore suggest skin testing as follows:

For penicillin:
The major determinant.
Penicillin G.
Ampicillin.

I would also test to azithromycin. We have two entries on our website to questions regarding skin tests to azithromycin which will give you references which have successfully skin tested and challenged with azithromycin so that you may obtain specific protocols. Also, the concentrations for skin testing are noted in the previous references. These two entries are:

1. Evaluation of a patient with azithromycin allergy - drug provocation test and skin test - posted on 2/23/2011

2. Value of skin testing to azithromycin - posted on 4/2/2012

In order to pull up these responses, all you need to do is go to our "Ask the Expert" website and type "azithromycin" into the search box.

So, I would clearly test to these two drugs, and since the gold standard to rule out drug allergy is an oral challenge, if skin tests were negative, I would perform an oral challenge to each drug. I would of course not do that should the skin tests be positive.

Since the reaction to cefprozil does not appear to be IgE-mediated based upon your description, I do not think there would be any value in skin testing with this drug.

If you did require an antibiotic to which skin tests were positive (thus demonstrating hypersensitivity), and that drug was needed, I would proceed with a desensitization. If you have not demonstrated true IgE-mediated sensitivity against a drug, we would not be able to call the process a desensitization, but rather a graded provocative challenge. This is often used in drug allergy patients when there is no demonstrable immediate hypersensitivity mechanism, but a history of a past reaction.

Thus, for example, if you did need a cephalosporin, I would select one other than cefprozil and do a graded provocative challenge. This is usually done with a starting dose of 1:100 or 1:1,000 of the desired dose, with gradually increasing doses administered over the duration of a day or two.

The ultimate advice that you give to the mother and pediatrician would be based upon the results of your skin tests and oral challenges to penicillin and azithromycin. If you were successful in administering these drugs after testing, then obviously they would be available for use in the future. If you were not successful, then you would administer any further drug knowing that there would be a possibility of a reaction, and should you use a drug in either of these classes, or in any other class to which the patient has reacted, you would probably be safest to do this with a provocative, graded dosage regimen.

Finally, the literature on "multiple drug allergy" simply describes patients who seem to have adverse reactions to multiple therapeutic agents. It does not imply mechanism nor imply that there is a specific evaluation for this group of patients other than based on the principles contained in the articles noted above. This is an entity which is simply based upon a clinical description, and classifying your patient within this group would not alter the suggested approach.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology